Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 77, NWS Tucson, AZ

July 30, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2022, 1:47 PM MST for Pima County, Arizona. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 1:47 PM MST (20:47 UTC)
Expired
Jul 30, 2022, 2:30 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 2:10 PM MSTTSTM WND DMG8 Ne Tucson, AZTRAINED SPOTTER REPORTS TREE BRANCHES DOWN AND POWER OUT FOR THE NEIGHBORHOOD.
Jul 30, 2:29 PM MSTTSTM WND DMG7 Wsw Tucson, AZDOWN POWER LINES NEAR DREXEL ROAD AND S. CALLE SANTA CRUZ ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS55 KTWC 302047
SVRTWC
AZC019-302130-
/O.NEW.KTWC.SV.W.0077.220730T2047Z-220730T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
147 PM MST Sat Jul 30 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 230 PM MST.

* At 146 PM MST, a severe thunderstorm was located near Tucson
  International Airport, or near Davis-Monthan Air Force Base, moving
  north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
  Flowing Wells, Tanque Verde, South Tucson, Sabino Canyon Recreation
  Area, Summit, Catalina Foothills, Tucson International Airport,
  Saguaro National Park East, Rita Ranch and San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3201 11077 3202 11102 3232 11107 3232 11070
TIME...MOT...LOC 2046Z 186DEG 13KT 3211 11089 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KRG
2 follow-up statements
443 
WWUS55 KTWC 302102
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
202 PM MST Sat Jul 30 2022

AZC019-302130-
/O.CON.KTWC.SV.W.0077.000000T0000Z-220730T2130Z/
Pima-
202 PM MST Sat Jul 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 201 PM MST, a severe thunderstorm was located over Davis-Monthan
Air Force Base, moving north at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
Flowing Wells, Tanque Verde, South Tucson, Sabino Canyon Recreation
Area, Catalina Foothills, Tucson International Airport, Saguaro
National Park East and Rita Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3210 11075 3211 11103 3232 11107 3232 11070
TIME...MOT...LOC 2101Z 186DEG 13KT 3217 11088 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KRG
329 
WWUS55 KTWC 302127
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
227 PM MST Sat Jul 30 2022

AZC019-302137-
/O.EXP.KTWC.SV.W.0077.000000T0000Z-220730T2130Z/
Pima-
227 PM MST Sat Jul 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 230 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3210 11075 3211 11103 3232 11107 3232 11070
TIME...MOT...LOC 2127Z 270DEG 13KT 3226 11087 

$$

KRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:03 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 30, 1:03 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
103 PM MST Sat Jul 30 2022

.SYNOPSIS...Daily rounds of showers and thunderstorms will
continue through next week. Afternoon temperatures are expected
to remain just a bit cooler than average well into next week.

&&

.DISCUSSION...An inverted trough across western TX and adjacent
Chihuahua continues to push west with increased upper level
diffluence and broad scale lift across SE Arizona. We're seeing
showers and thunderstorms develop, especially across the higher
terrain to the south and east of Tucson. Conditions are favorable
for storms to push northwest including into the Tucson Metro with
the most likely timing between 2 and 6 PM for thunderstorms. With
1000-2000 J/KG of MLCAPE available to tap into along with above
normal moisture levels and about 1000J/KG of DCAPE, pretty much all
monsoon threats come into play. The potential is there for some wet
microburst activity and areas of flash flooding with the stronger
cluster of storms. In addition, as the cold pools develop, strong
outflow winds are likely to push out to the west/northwest into the
deserts of Pinal County and the T.O. nation resulting in the
possibility of areas of blowing dust.

As the aforementioned inverted trough pushes west into our region
tonight, that could help persist some shower and thunderstorm
activity well into the evening, especially if an MCS develops across
adjacent Sonora.

If today/this evening is as active as we are currently expecting,
that should portend to somewhat lesser coverage on Sunday as the
atmosphere might be worked over. Regardless, we still have some
decent mid level flow to work with to possibly help recharge things
along with abundant moisture so it could still be a pretty typical
monsoon day.

Looking into the work week, the high will briefly relocate into
Central AZ/NM Monday and Tuesday as moisture levels back off to more
typical levels for this time of year. While the positioning of the
high isn't great, enough recycled moisture under the high will be
enough to keep average monsoon thunderstorm levels. As the week
progresses, the high will shift back more towards the southern high
plains opening the door to increased moisture and disturbances in
the deep east to southeast flow and a renewed uptick in coverage.

Temperatures will generally be near to slightly below normal through
the forecast period.

&&

.AVIATION...Valid through 01/00Z.
SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL can be expected
through 31/07z. Best chances for KTUS will be between 30/21z-31/01z
and 31/03z-31/06z at KOLS. Isolated SHRA/TSRA will continue through
31/12z-31/14z with another round of VCSH possible at KTUS. Cigs can
lower to 4k-7k ft AGL with any precipitation, including gusty winds
in excess of 40 kts. Otherwise, winds will follow diurnal trends and
remain near or below 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity into next week with a bit of a down trend to a more normal
monsoon pattern. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 30, 12:38 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1238 PM MST Sat Jul 30 2022

AZZ508-512-302030-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1238 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of central Cochise
County through 130 PM MST...

At 1237 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Chiricahua National Monument, or 28 miles west of
Rodeo. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunizona.

This includes Route 181 between mile markers 39 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 10946 3181 10946 3175 10968 3201 10969
TIME...MOT...LOC 1937Z 272DEG 1KT 3187 10952

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Jul 30, 12:58 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1258 PM MST Sat Jul 30 2022

AZZ503-504-507-513-302045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1258 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of east central Pima
County through 145 PM MST...

At 1257 PM MST, Doppler radar was tracking a strong thunderstorm
near East Sahuarita, or 7 miles southeast of Sahuarita, moving north
at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Sahuarita, Green Valley, East Sahuarita, Corona De Tucson and
Summit.

This includes the following highways...
 Interstate 10 between mile markers 275 and 277.
 Interstate 19 between mile markers 34 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3185 11073 3174 11101 3197 11116 3208 11075
TIME...MOT...LOC 1957Z 161DEG 14KT 3188 11086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Jul 30, 1:29 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST Sat Jul 30 2022

AZZ504-514-302115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
129 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of east central Pima
County through 215 PM MST...

At 129 PM MST, Doppler radar was tracking a strong thunderstorm near
East Sahuarita, or 7 miles northeast of Sahuarita, moving north at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights,
Tanque Verde, Vail, South Tucson, East Sahuarita, Summit, Tucson
International Airport, Saguaro National Park East, Corona De Tucson,
Catalina Foothills, Rita Ranch and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 257 and 282.
 Interstate 19 between mile markers 45 and 63.
 Route 86 between mile markers 168 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 11078 3192 11099 3223 11107 3232 11072
      3206 11056
TIME...MOT...LOC 2029Z 169DEG 19KT 3200 11088

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Jul 30, 1:36 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST Sat Jul 30 2022

AZZ508-509-511-512-302115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
136 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of south central Graham
and north central Cochise Counties through 215 PM MST...

At 136 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Willcox, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox.

This includes the following highways...
 Interstate 10 between mile markers 341 and 359.
 Route 186 near mile marker 327.
 Route 191 between mile markers 88 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3236 10956 3221 10964 3228 10990 3245 10979
TIME...MOT...LOC 2036Z 103DEG 5KT 3228 10967

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:34 PM MSTAreal Flood AdvisoryTWCPinal116 min
Jul 30, 12:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Jul 30, 12:38 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 30, 12:58 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 30, 1:27 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 30, 1:29 PM MSTSpecial Weather StatementTWC46 min
Jul 30, 1:36 PM MSTSpecial Weather StatementTWCCochise39 min
Jul 30, 1:46 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 30, 1:51 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 30, 1:52 PM MSTAreal Flood AdvisoryTWCCochise, Graham113 min
Jul 30, 2:08 PM MSTAreal Flood AdvisoryTWCPima, Pinal112 min
Jul 30, 2:14 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Jul 30, 2:27 PM MSTSpecial Weather StatementTWC33 min
Jul 30, 2:34 PM MSTSevere Thunderstorm WarningTWCPima, Pinal26 min
Jul 30, 2:37 PM MSTSpecial Weather StatementTWC23 min
Jul 30, 2:49 PM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Jul 30, 2:54 PM MSTSpecial Weather StatementTWC51 min
Jul 30, 3:02 PM MSTSpecial Weather StatementTWCPinal43 min
Jul 30, 3:07 PM MSTDust Storm AdvisoryTWCPinal66 min
Jul 30, 3:26 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 30, 3:27 PM MSTSevere Thunderstorm WarningTWCPima33 min
Jul 30, 3:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz112 min
Jul 30, 3:45 PM MSTSpecial Weather StatementTWCPinal30 min
Jul 30, 4:01 PM MSTSevere Thunderstorm WarningTWCPinal24 min
Jul 30, 4:01 PM MSTSevere Thunderstorm WarningTWCPinal23 min
Jul 30, 4:09 PM MSTSevere Thunderstorm WarningTWCPinal36 min
Jul 30, 4:13 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Jul 30, 4:21 PM MSTAreal Flood AdvisoryTWCPima, Pinal114 min
Jul 30, 4:29 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 30, 4:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima119 min
Jul 30, 4:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 30, 4:50 PM MSTSpecial Weather StatementTWCCochise40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.